Multistep Methods for the Numerical Simulation of Two-Dimensional Burgers’ Equation

  • Vijitha Mukundan
  • Ashish AwasthiEmail author
  • V. S. Aswin
Original Research


In this paper, a numerical technique is proposed to solve a two-dimensional coupled Burgers’ equation. The two-dimensional Cole–Hopf transformation is applied to convert the nonlinear coupled Burgers’ equation into a two-dimensional linear diffusion equation with Neumann boundary conditions. The diffusion equation with Neumann boundary conditions is semi-discretized using MOL in both x and y directions. This process yielded the system of ordinary differential equations in the time variable. Multistep methods namely backward differentiation formulas of order one, two and three are employed to solve the ode system. Efficiency and accuracy of the proposed methods are verified through numerical experiments. The proposed schemes are simple, accurate, efficient and easy to implement.


Burgers’ equation Kinematic viscosity Method of lines Backward differentiation formulas 



The authors are very grateful to the reviewers for their valuable comments and suggestions.


  1. 1.
    Reyna, L.G., Ward, M.J.: On the exponentially slow motion of a viscous shock. Commun. Pure Appl. Math. XLVIII, 79–120 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Bec, J., Khanin, K.: Burgers turbulence. Phys. Rep. 447, 1–66 (2007)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Vergassola, M., Dubrulle, B., Frisch, U., Nullez, A.: Burgers’ equation, devil’s staircases and the mass distribution for large-scale structures. Astronom. Astrophys. 289, 325–356 (1994)Google Scholar
  4. 4.
    Lighthill, M.: Viscosity effects in sound waves of finite amplitude. In: Surveys in Mechanics. Cambridge University Press, Cambridge, pp. 250–351 (1956)Google Scholar
  5. 5.
    Greenshields, B.: A study of traffic capacity. Proc. Highway Res. Board 14, 448–447 (1935)Google Scholar
  6. 6.
    Jain, P., Holla, D.: Numerical solutions of coupled burgers’ equation. Int. J. Non-Linear Mech. 13(4), 213–222 (1978)CrossRefzbMATHGoogle Scholar
  7. 7.
    Arminjon, P., Beauchamp, C.: A finite element method for burgers’ equation in hydrodynamics. Int. J. Numer. Methods Eng. 12(3), 415–428 (1978)CrossRefzbMATHGoogle Scholar
  8. 8.
    Fletcher, C.A.J.: Generating exact solution of the two-dimwnsional Burgers’ equation. Int. J. Numer. Methods Fluids 3, 213–216 (1983)CrossRefGoogle Scholar
  9. 9.
    Esipov, S.E.: Coupled burgers equations: a model of polydispersive sedimentation. Phys. Rev. E 52, 3711–3718 (1995)CrossRefGoogle Scholar
  10. 10.
    Bahadir, A.R.: A fully implicit finite difference scheme for two dimensional Burgers equations. Appl. Math. Comput. 137, 131–137 (2003)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Radwan, S.F.: Comparison of higher-order accurate schemes for solving the two-dimensional unsteady Burgers’ equation. J. Comput. Appl. Math. 174, 383–397 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Sakai, K., Kimura, I.: A numerical sheme based on a solution of nonlinear advection-diffusion equations. J. Comput. Appl. Math. 173, 39–55 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Zhao, G., Yu, X., Zhang, R.: The new numerical method for solving the system of two-dimensional Burgers equations. Comput. Math. Appl. 62, 3279–3291 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Kweyu, M.C., Manyonge, W.A., Koross, A., Ssemaganda, V.: Numerical solutions of the Burgers’ system in two dimensions under varied initial and boundary conditions. Appl. Math. Sci. 6(113), 5603–5615 (2012)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Kannan, R., Wang, Z.J.: A high order spectral volume solution to the Burgers’ equation using the Hopf-Cole transformation. Int. J. Numer. Methods Fluids 69, 781–801 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Aminikhah, H.: An analytical approximation for coupled viscous Burgers equation. Appl. Math. Model. 37, 5979–5983 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Yang, Q.: The upwind finite volume element method for two-dimensional Burgers equation. Abstr. Appl. Anal. 2013, 1–11 (2013)MathSciNetGoogle Scholar
  18. 18.
    Srivastava, V.K., Awasthi, M.K., Singh, S.: An implicit logarithmic finite-difference technique for two dimensional coupled viscous Burgers equation. AIP Adv. 3(12), 122–125 (2013)CrossRefGoogle Scholar
  19. 19.
    Srivastava, V.K., Singh, S., Awasthi, M.K.: Numerical solutions of coupled Burgers’ equations by an implicit finite-difference scheme. AIP Adv. 3(8), 0–7 (2013)CrossRefGoogle Scholar
  20. 20.
    Zhang, X., Tian, H., Chen, W.: Local method of approximate particular solutions for two-dimensional unsteady Burgers equations. Comput. Math. Appl. 66, 2425–2432 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Srivastava, V.K., Tamsir, M., Awasthi, M.K., Singh, S.: One-dimensional coupled Burgers’ equation and its numerical solution by an implicit logarithmic finite-difference method. AIP Advances 4(3), 0–10 (2014)CrossRefGoogle Scholar
  22. 22.
    Mittal, R.C., Tripathi, A.: Numerical solutions of two-dimensional Burgers equations using modified Bi-cubic B-spline finite elements. Eng. Comput. 32, 1275–1306 (2015)CrossRefGoogle Scholar
  23. 23.
    Mittal, R., Kaur, H., Mishra, V.: Haar wavelet-based numerical investigation of coupled viscous Burgers’ equation. Int. J. Comput. Math. 92(8), 1643–1659 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Mohanty, R.K., Dai, W., Han, F.: Compact operator method of accuracy two in time and four in space for the numerical solution of coupled viscous Burgers’ equations. Appl. Math. Comput. 256, 381–393 (2015)MathSciNetzbMATHGoogle Scholar
  25. 25.
    Bhatt, H.P.: Fourth-order compact schemes for the numerical simulation of coupled Burgers’ equation. Comput. Phys. Commun. 200, 117–138 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Gao, Q., Zou, M.: An analytical solution for two and three dimensional nonlinear Burgers’ equation. Appl. Math. Model. 45, 255–270 (2017)MathSciNetCrossRefGoogle Scholar

Copyright information

© Foundation for Scientific Research and Technological Innovation 2019

Authors and Affiliations

  • Vijitha Mukundan
    • 1
  • Ashish Awasthi
    • 2
    Email author
  • V. S. Aswin
    • 2
  1. 1.Department of MathematicsSacred Heart CollegeTissurIndia
  2. 2.Department of MathematicsNational Institute of Technology CalicutKozhikodeIndia

Personalised recommendations